New warnings will be added to Adrenaline Auto-injector packaging to support better emergency use.
- Packaging recommendations made by the UK Commission on Human Medicines Adrenaline Auto-injector Expert Working Group (AAI EWG) cover the following:
- Administer immediately at the first sign of anaphylaxis. Do not delay
- Call 999 for an ambulance stating anaphylaxis (pronounced “ana-fill-axis”)
- Use your second auto-injector if there is no improvement after five minutes.
- Always carry two adrenaline auto-injectors with you and make sure you know how to use your particular auto-injector.
The AAI EWG also recommends healthcare professionals communicate two over-arching key messages:
What to do in an emergency:
- Use your adrenaline auto-injector immediately if you have any signs of anaphylaxis. If in doubt use. Don’t delay.
- Dial 999 – say anaphylaxis (“ana-fill-axis”) – straight after using your auto-injector.
- Lie down and raise your legs.
- Sit up if you are struggling to breathe but don’t change position suddenly.
- Lie down again as soon as you can.
- Stay lying down even if you are feeling better.
- You must not stand up even if someone encourages you to.
- Use your second auto-injector if you haven’t improved after 5 minutes.
- Carry two adrenaline auto-injectors with you at all times.
- You must use your auto-injector as soon as you notice any signs of anaphylaxis.
- Make sure you know beforehand what the signs are so you can act swiftly.
- Make sure you know how to use your auto-injector before you need to. Get familiar with it. Get a trainer auto-injector from the manufacturer. Practise. If you change brand, get familiar with the new one. Each one is used differently.